Back to Ask the Diabetes Team Ask the Diabetes Team

From St. Louis, Missouri, USA:

My 11 year old stepson was recently diagnosed with type 1 diabetes and has has ADDHA. He takes three shots a day and is on a diet of 3000 calories a day. He has been taking Ritalin for years. He needs help, he's a danger to himself. He suddenly has no impulse control and is having some type of episodes where he is not aware of his behavior. Something is wrong. He is within his blood sugar ranges, but all those carbs turn to sugar and he has never been able to handle sugar. We need a specialist. Someone who has knowledge of how these two conditions interact.


ADHD and type 1A (autoimmune) diabetes are not directly related biochemically. In both instances, however, the condition is made worse by stress. The first step, in conjunction with your son's doctor, might be to make his diabetes regimen more simple, aiming still for reasonable control. I wonder, for instance, if he might not be able to manage on two shots a day, balancing a somewhat higher A1c against better behaviour. If finger pokes seem to add to the burden, you might think of using a FreeStyle which uses a tiny blood sample from the forearm. This device might be especially helpful, if you felt you needed a rather detailed blood sugar profile to make sure you were avoiding hypoglycemia.

There is also the question of the 3000 calorie high carbohydrate diet. High carb diets became fashionable some years ago because they were supposed to reduce after meal hyperlipidemia, and thereby, perhaps, long term cardiovascular complications. They don't work for everyone however, and, in any case, the average energy need for an 11 year old would be about 1000Kcal + 100X years of age over 1 -- i.e., 2000 calories. Perhaps with the help of the dietitian on the diabetes care team, it would be possible to work out an appropriate diet that is nearer to what he has been used to. Lastly, it might be a good idea to discuss with the doctor whether a drug other than Ritalin might help with the increased symptomatology.


Additional comments from Joyce Mosiman:

It sounds like you need to give your diabetes team a call to get some help, especially the dietitian. Usually, children start out on more calories for the first few months to regain lost weight, but soon taper off to a lower level of calories. Sometimes we end up feeding insulin instead of the child when the food does not taper off. It could be discouraging for him to have to eat so much food all of the time. I would also suggest a trip back to see your developmental specialist who might be able to help you with medication for the attention deficit problem. You might want to take a good look at what he is eating/drinking such as caffeine containing drinks, concentrated sources of carbohydrate, etc.


Original posting 24 Aug 2000
Posted to Behavior and ADHD


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.